Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 9, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 10, 2018, 6:43 PM MDT for Yuma County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2018, 6:43 PM MDT (00:43 UTC)
- Expired
- May 10, 2018, 7:30 PM MDT
- In force
- 47 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Yuma County, CO
The radar
The Goodland radar (KGLD), 104 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 142 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 3927 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
092
WUUS53 KGLD 110043
SVRGLD
COC125-110130-
/O.NEW.KGLD.SV.W.0009.180511T0043Z-180511T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
643 PM MDT THU MAY 10 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
West central Yuma County in northeastern Colorado...
* Until 730 PM MDT
* At 641 PM MDT, a severe thunderstorm was located 13 miles northeast
of Arickaree School, or 17 miles southwest of Yuma, moving east at
20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees. Frequent cloud-to-ground
lightning is also accompanying this storm.
* Locations impacted include...
Abarr and Heartstrong.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3982 10280 4005 10279 4010 10250 3981 10249
TIME...MOT...LOC 0041Z 255DEG 18KT 3990 10289
HAIL...1.25IN
WIND...60MPH
$$
DLF3 follow-up statements
408
WWUS53 KGLD 110102
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
702 PM MDT THU MAY 10 2018
COC125-110130-
/O.CON.KGLD.SV.W.0009.000000T0000Z-180511T0130Z/
Yuma CO-
702 PM MDT THU MAY 10 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR WEST CENTRAL YUMA COUNTY...
At 702 PM MDT, a severe thunderstorm was located 15 miles south of
Yuma, moving east at 30 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Abarr and Heartstrong.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3982 10280 4005 10279 4010 10250 3981 10249
TIME...MOT...LOC 0102Z 264DEG 28KT 3990 10276
HAIL...1.50IN
WIND...70MPH
$$
DLF497
WWUS53 KGLD 110116
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
716 PM MDT THU MAY 10 2018
COC125-110130-
/O.CON.KGLD.SV.W.0009.000000T0000Z-180511T0130Z/
Yuma CO-
716 PM MDT THU MAY 10 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR WEST CENTRAL YUMA COUNTY...
At 715 PM MDT, a severe thunderstorm was located 13 miles south of
Yuma, moving east at 25 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Abarr and Heartstrong.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3982 10279 4001 10279 4007 10250 3981 10249
TIME...MOT...LOC 0115Z 263DEG 21KT 3992 10269
HAIL...1.75IN
WIND...70MPH
$$
DLF138
WWUS53 KGLD 110128
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
728 PM MDT THU MAY 10 2018
COC125-110136-
/O.EXP.KGLD.SV.W.0009.000000T0000Z-180511T0130Z/
Yuma CO-
728 PM MDT THU MAY 10 2018
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL YUMA COUNTY WILL
EXPIRE AT 730 PM MDT...
The storm which prompted the warning is rapidly weakening below
severe limits, and no longer poses an immediate threat to life or
property. Therefore the warning will be allowed to expire. However
small hail and gusty winds are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 200 AM MDT for
northeastern Colorado.
LAT...LON 3982 10279 4001 10279 4007 10250 3981 10249
TIME...MOT...LOC 0126Z 255DEG 18KT 3993 10262
$$
DLFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 5:39 PM MDT, 1 hour 4 minutes earlier.
Area forecast discussion, May 10, 5:39 PM MDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Goodland KS 539 PM MDT Thu May 10 2018 .SHORT TERM...(This evening through Friday night) Issued at 229 PM MDT Thu May 10 2018 Across the Tri State region this afternoon...skies are sunny with hot conditions over the area. Temperatures are currently ranging in the 80s...with a few locales already hitting the 90F mark. Winds are SSE 15 to 30 mph as region lies east of a lee-side trough over the Front Range. Going into the remainder of the afternoon and tonight...the wx focus will center on the potential for severe thunderstorms across the region. Models showing an MCS that will move off the Rockies to our north...with a trailing cold front stretching behind it. Looking for isolated/scattered thunder to develop and move ESE over mainly northern portions of the region based on current guidance. Instability in place to create some storms with damaging wind/large hail. Based on track...have continued to highlight locales north of I-70 w/ best potential along/north of Hwy 36. Timing for these storms puts northern areas under the gun for a few hours this evening. There are no Watches in effect at this time...but may be issued later today as storms develop and move closer to the CO/NE/KS border. The only caveat is that a strong cap is in place aloft and may inhibit growth...but SPC does have most of the CWA under a Marginal Risk. Going into Friday and Friday night...little push southward into the CWA is expected with the approaching frontal boundary. Strong instability remains in the vicinity of the front and SPC has upgraded the entire CWA into the Slight Risk category for severe weather. Based on latest guidance...the timing will again focus on the afternoon evening hours for areas to see convection. Hazards will be hail and wind...but with more areal coverage due to the proximity of the front. For temps...cooler air will filter into the region during the allowing for a wide range for daytime highs with low to mid 70s north and mid 70s up to the mid 80s for southern locales. Overnight lows tonight and Friday night will range from the upper 40s to mid 50s. .LONG TERM...(Saturday through Thursday) Issued at 214 PM MDT Thu May 10 2018 This period will start out with a very stable environment in place behind the cold front from Friday. The environment will saturate below the cap Saturday and Sunday. Meanwhile isentropic lift will occur in the saturated layer during these two days. The saturated layer should be deep enough to produce either drizzle or light rain. To keep the forecast simple, kept the weather type as just rain instead of putting in drizzle too. Models have been fairly consistent the last few days in keeping the front south of the forecast area for Saturday and Sunday. South of the front is where the severe weather will be. Monday through Thursday upper level short wave troughs will move through the southwest flow over the forecast area, mainly in the late afternoon/evening. The best chance for severe weather will be Tuesday when the front moves back north through the forecast area, bringing the warm temperatures back with it. Wednesday and Thursday may be another opportunity for severe weather, but models differ as to where the CAPE will be, which will depend on when/where the next front moves through. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 504 PM MDT Thu May 10 2018 GLD will start out the 00Z TAF period VFR with mostly clear skies and gusty southeast winds. Winds will decrease and turn north between 08Z- 10Z with a quick transition through MVFR to IFR conditions due to ceilings lowering low clouds developing and spreading across the region overnight. IFR conditions will persist through the early morning and become MVFR again by 17Z with a transition back to VFR as low ceilings dissipate by 21Z. MCK will start out VFR with mostly clear skies and gusty southeast winds. A few thunderstorms moving across southwest Nebraska this evening will pass in the vicinity of MCK between 03Z-06Z and move out of the area after 06Z with winds decreasing and turning north. MVFR conditions with lower ceilings will move into the MCK area by 11Z with intermittent IFR conditions between about 12-15Z. MVFR conditions are expected to hang on through the day with VFR conditions possible briefly around 21Z before decreasing again Friday night. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...JTL AVIATION...LOCKHART
Hazardous weather outlook, May 10, 2:33 PM MDT, 4 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 233 PM MDT Thu May 10 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-112045- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 233 PM MDT Thu May 10 2018 /333 PM CDT Thu May 10 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... From this afternoon through early this evening, elevated fire weather conditions can be expected across far western Kit Carson and Cheyenne counties. From mid afternoon into the overnight hours, isolated to scattered thunderstorms are expected along and north of Interstate 70. Most of the area could see some of these storms become severe. The area with the best chance for severe thunderstorms will be along the Kansas and Nebraska into Yuma county. The main threats from these storms will be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... On Friday, thunderstorms are expected to develop and move across most of the area from the afternoon into the overnight hours. Some of these thunderstorms could become severe across much of the area. Large hail and damaging winds will be the biggest threats. There is a chance for severe weather on Tuesday and Wednesday of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required later today into the overnight hours.
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.